Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 124, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 9, 2003, 1:37 PM EDT for Clarke County, Virginia; Jefferson County, West Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2003, 1:37 PM EDT (17:37 UTC)
- Expired
- Jul 9, 2003, 2:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Clarke County, VA, Jefferson County, WV
The radar
The Sterling radar (KLWX), 46 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 11:50 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 10:40 AM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 9, 10:40 AM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1040 AM EDT WED JUL 9 2003 .UPDATED...SFC BNDRY ACRS PA/OHIO VLY. AHD OF THIS BNDRY...PLENTY OF INSTAB IN PLACE. MODIFIED SNDG TO FCST CONDS YIELD LI TO -7 AND B+ TO 3K. SO...IF TSTMS CAN BE TRIGGERED...THERE IS PLENTY TO SUSTAIN THEM. IN FACT...TSTMS FIRING UP ALREADY IN WVA...MVG EWD. SO...GOING FCST IN GOOD SHAPE OVRALL. POP STRUCTURE GOOD AS IT CRRNTLY STANDS. WL BUMP TEMP IN MTNS UP A FEW. QSTN WHETHER MAXT IN CNTRL FOOTHILLS-NRN PIEDMONT CAN GET INTO LWR 90S. HWVR...ETA/GFS MOS AND RUC-80 SFC FIELDS ALL INDICATE IT CAN. SOME GRIDS UPDTD... BUT JUST A MINOR TEMP CHG IN A CPL OF PLACES. HOPE TO GET ALL PRODUCTS OUT THE DOOR BY 11AM. -HTS TODAY-TONIGHT LATEST SFC ANALYSIS SHOWS WEAK CDFNT EXTENDS ACROSS NRN PA AND IS FCST TO MOVE SLOWLY SWD AND REACH THE MASON DIXON LINE BY 00Z THU. VERY DEEP MOISTURE WITH PWS IN EXCESS OF 2.0 INS AND WEAK SHORTWAVE ENERGY MOVING ALG THE SRN EDGE OF THE WESTERLIES WILL RESULT IN SCT TO NMRS TSTMS TODAY. HIGHEST POPS TODAY IN THE NORTH CLOSER TO SFC BDRY AND ALG TRACK OF SEWD MOVING VORT COMING OUT OF LK MI. MAIN THREAT TODAY SHOULD BE VERY HEAVY RAINFALL WITH PWS IN THE 2.1-2.3 INS RANGE. SVR WX NOT ANTICIPATED DUE TO WEAK SHEAR (0-6KM SHEAR <25KTS) AND WARM AIR ALOFT. COULD BE SOME ISOLD FLOODING PROBLEMS TODAY GIVEN HIGH PW AIR MASS BUT THREAT NOT WIDESPREAD ENOUUGH TO ISSUE A FLOOD WATCH. IN ADDITION...FFG IS ALSO PRETTY HIGH. MAX TEMPS TODAY SIMILAR TO YESTERDAYS WITH HIGHS MID 80S NORTH UPPER 80S DCA TO LOWER 90S BY CHO AND EZF. MAV MOS LOOKS TOO HOT AGAIN AND DISREGARDED. TONIGHT...EXPECT SHOWERS AND STORMS TO DISSIPATE BY MIDNIGHT WITH PATCHY FOG DEVELOPING BY MORNING GIVEN EXPECTED WET GROUND...VERY HIGH DEWPOINTS IN THE 70S AND LIGHT WINDS. ROSA LONG TERM...THU-TUE NOT A LOT OF CHANGES WITH THE CURRENT PATTERN WI TEMPS REMAINING NEAR SEASONAL NORMS. FRONT WILL REMAIN AROUND THE FA INTO EARLY FRIDAY WITH A FEW SHORT WVS SO CONTINUING A CHC OF TSTMS EACH DAY/NIGHT. MDLS STILL INDICATE A STRONGER SHORT WV WL MOVE DOWN AM THE WRN N AMERICA RD ON FRI AND WL HELP PUSH THE FRONT THRU THE CWA BY LATE FRI. THAT WILL HELP CLEAR/DRY US OUT SAT AND INTO EARLY SUN FOR A GOOD WEEKEND. NEXT SHORT WV AND CHC OF TSTM MAY AFFECT REGION LATE SUN/MON. ND .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, Jul 9, 11:54 AM EDT, 1 hour 43 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-100800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1154 AM EDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS OUTLOOKED THE ENTIRE AREA AS HAVING A SLIGHT RISK OF SEVERE WEATHER THROUGH 6 PM. THE PRIMARY THREATS ARE THUNDERSTORM WIND GUSTS UP TO 70 MPH...AND HAIL TO ONE INCH IN DIAMETER. SPOTTER ACTIVATION WILL BE LIKELY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 9, 8:28 AM EDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
828 AM EDT WED JUL 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0948 PM CUMBERLAND MD WIND DAMAGE
07/08/03 ALLEGANY TREES DOWN
1024 PM WILEY FORD WV WIND DAMAGE
07/08/03 MINERAL A FEW TREES DOWN.The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:04 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, City of Winchester | 56 min |
| Jul 9, 1:32 PM EDT | Severe Thunderstorm Warning | LWX | Clarke | 58 min |
| Jul 9, 2:09 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 66 min |
| Jul 9, 2:18 PM EDT | Tornado Warning | LWX | Loudoun | 57 min |
| Jul 9, 2:37 PM EDT | Severe Thunderstorm Warning | LWX | Page, Rockingham, Shenandoah | 38 min |
| Jul 9, 2:41 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, City of Winchester | 49 min |
| Jul 9, 2:41 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, City of Staunton, City of Waynesboro | 64 min |
| Jul 9, 2:59 PM EDT | Tornado Warning | LWX | Fairfax, City of Fairfax, City of Falls Church | 61 min |
| Jul 9, 3:11 PM EDT | Special Marine Warning | LWX | 94 min | |
| Jul 9, 3:33 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Nelson, City of Charlottesville | 57 min |
| Jul 9, 3:47 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Loudoun | 58 min |
| Jul 9, 4:08 PM EDT | Severe Thunderstorm Warning | LWX | Prince William | 67 min |
| Jul 9, 4:20 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church | 70 min |
| Jul 9, 4:30 PM EDT | Severe Thunderstorm Warning | LWX | City of Manassas, City of Manassas Park | 45 min |
| Jul 9, 4:41 PM EDT | Special Marine Warning | LWX | 94 min | |
| Jul 9, 5:35 PM EDT | Special Marine Warning | LWX | 115 min | |
| Jul 9, 5:35 PM EDT | Special Marine Warning | LWX | 115 min | |
| Jul 9, 5:53 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 9, 5:53 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 8, 9:42 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 78 min |
| Jul 9, 4:36 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 69 min |
| Jul 9, 4:53 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 67 min |
| Jul 9, 5:25 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 65 min |
| Jul 9, 12:09 PM EDT | Severe Thunderstorm Warning | LWX | Mineral | 36 min |
| Jul 9, 12:19 PM EDT | Severe Thunderstorm Warning | LWX | Hampshire | 56 min |
| Jul 9, 1:40 PM EDT | Tornado Warning | LWX | Jefferson | 50 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.